Hail, Erie
- When
- August 15, 6:17 PM EST
- Where
- Erie County, 1.01 mi W of (Buf)gtr Buffalo Int
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 42.930, -78.750
A diffuse and weak mid-level trough drifted across the eastern Great Lakes during the afternoon and evening, with a weak inverted trough at the surface extending from the Middle Atlantic states into western New York. Daytime heating resulted in moderate instability, although mid-level lapse rates were poor.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
A diffuse and weak mid-level trough drifted across the eastern Great Lakes during the afternoon and evening, with a weak inverted trough at the surface extending from the Middle Atlantic states into western New York. Daytime heating resulted in moderate instability, although mid-level lapse rates were poor. Very weak flow through the low and mid-levels provided little to no shear. Scattered thunderstorms developed by midafternoon, with new storm development and subsequent storm motion then driven mainly by outflow boundaries, resulting in slow and chaotic storm motion over the event. A few storms pulsed high enough and long enough to produce severe weather. A few storms also latched onto outflow boundaries and remained nearly stationary or trained for one to two hours, producing isolated flash flooding from northeast Cattaraugus County to the Buffalo Metro area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Aug 15, 3:39 PM EST, 2 hours 38 minutes earlier.
Area Forecast Discussion National Weather Service Buffalo NY 439 PM EDT Sat Aug 15 2020 .SYNOPSIS... Humidity and shower chances will continue to increase this afternoon and last through Sunday, all the while temperatures will remain above normal during this time. A cold front will enter and push through the area Monday bringing additional shower and thunderstorm chances. Following the frontal passage, conditions dry out and cool off. These conditions will last through much of next week. && .NEAR TERM /THROUGH SUNDAY/... High pressure centered over the Canadian Maritimes continues to nose in from the northeast this afternoon, however the bubble of high pressure is not covering the majority of the area. With the high pressure becoming less prominent, a more humid airmass has begun advance northward, ahead of a weak surface low over the Ohio valley and a shortwave trough propagating eastward. Diurnal heating has provided sufficient instability this afternoon to induce a few showers and thunderstorms. Chances for showers and storms will continue through this evening. A few of these showers may become mature enough to produce some gusty winds, otherwise storms should behave due to the lack of shear in the environment. The higher probabilities of convection lie along north central NY and especially west of the Finger Lakes in close proximity to the surface wave. The lingering effects of the northeastern high keeping the North Country dry throughout the rest of the afternoon and evening. Highs today will climb up into the low to mid 80s with the hotter temperatures to lie inland from the lakes along the Lake Plains. Surface wave and shortwave trough will slowly drift east of the area tonight with precipitation chances dropping off to just a few stray showers. Lows tonight will drop range in the 60s, with the cooler temperatures occuring across the hilltops. The nose of high pressure will further retreat into New England as a cold front approaches from the west on Sunday. Heights will slowly fall throughout the day as the upper level trough tracks east from the Upper Great Lakes to the Lower Great Lakes. As Western and Central NY will be sandwiched between an area of low pressure over the Atlantic Coast and the trough to the west winds will remain light in the mid-levels. Shower and thunderstorm chances will increase Sunday afternoon as daytime heating will increase instability and join forces with the lake breeze boundaries. Primary shower activity will lie across Western New York. As for the North Country, dry conditions will prevail through most of the day with slight chances for a few showers late in the day on Sunday due to the proximity of the upper level trough. Highs tomorrow will climb up into the upper 70s along the western counties to low 80s in the east. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/... Unsettled with chances for showers and thunderstorms at times Sunday evening through Monday evening. Lead shortwave on front edge of upper trough sweeping across Manitoba and northern Ontario crosses Lake Ontario and Ottawa Valley Sunday evening. Lift from the wave along with lingering instability 500-1000j/kg results in scattered showers and thunderstorms affecting especially Niagara Frontier to the eastern Lake Ontario region. Best chances overnight will be east of Lake Ontario. Stronger mid-upper level winds staying over central Great Lakes should limit any stronger storms on Sunday evening. After a lull in shower coverage late Sunday night into Monday morning, expect another round of scattered showers and thunderstorms Monday afternoon and Monday evening. This is also when primary cold front arrives. Based on how it looks upstream currently, shortwave trough moving in or just to the north of here Monday afternoon may be stronger than models are showing, so that could lead to increased coverage. Best coverage on Monday probably ends up in our eastern areas on to the east ahead of main cold front, though will also have to watch far western NY along lake breeze boundaries if that shortwave is indeed stronger. If enough instability is present, could see a few more stronger storms on Monday afternoon. High temps on Monday will upper 70s to lower 80s but it will be more humid just ahead of the cold front. Primary push of cooler and drier air works through on Monday night and by Tuesday, all areas with exception of eastern Lake Ontario region, will be free of any convection. Even coverage east of Lake Ontario will be spotty as it looks now. Highs on Tuesday will only reach 80F in a few spots, but most locations will stay in the mid to upper 70s. Cooling continues Tuesday night with favored cool spots into the lower 50s as high pressure builds in from central Great Lakes. This will be the first of many nights this week with fog in the valleys of the Southern Tier. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... Weak high pressure settles over the Great Lakes through Wednesday night with dry weather. The cool/dry airmass will allow lows to drop into the 50s each night, with upper 40s possible in the cooler Southern Tier valleys and North Country. Likely will see fog each night in the valleys of the Southern Tier. Highs Wednesday will reach the upper 70s to around 80 at lower elevations, and mid 70s across higher terrain. Another mid level trough will pass to the north of the region Thursday, with the associated trailing cold front drifting southeast into the eastern Great Lakes. Still looks like the bulk of the stronger height falls will remain north across eastern Canada, with a weak, moisture starved boundary crossing our region. Cannot rule out an isolated shower or thunderstorm, but looking at very low coverage. Mainly dry weather continues into Friday, then at least a small chance of some showers and thunderstorms by next weekend. Model timing differences prohibit introduction of anything than lower chances though. Temperatures will begin to warm again, with highs back into the mid 80s by next weekend. && .AVIATION /21Z SATURDAY THROUGH THURSDAY/... A few areas of showers with a couple of thunderstorms currently lie along the Lake Erie lake breeze and along north central New York. All in all VFR conditions prevail at all TAF sites. Widely scattered showers and isolated thunderstorms will continue this afternoon and evening west of the Finger Lakes. Due to the scattered nature of these showers and storms the probability is too low to justify inclusion in the western TAFs. Outlook... Sunday through Monday...Mainly VFR with a chance of showers. Tuesday through Thursday...VFR. && .MARINE... Northeasterly winds will weaken and veer to the south as high pressure exits to the east tonight. A cold front will continue to progress eastward tonight and Sunday before crossing the lakes Monday. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...EAJ NEAR TERM...EAJ/Fries SHORT TERM...JLA LONG TERM...Hitchcock/JLA AVIATION...EAJ MARINE...EAJ
Hazardous Weather Outlook National Weather Service Buffalo NY 533 AM EDT Sat Aug 15 2020 NYZ001>008-010>014-019>021-085-160945- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- 533 AM EDT Sat Aug 15 2020 This Hazardous Weather Outlook is for western and north central New York. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a Marginal Risk for severe thunderstorms Monday with damaging winds being the primary threat. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-160945- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 533 AM EDT Sat Aug 15 2020 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a Marginal Risk for severe thunderstorms Monday with strong winds being the primary threat. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
Special Weather Statement National Weather Service Buffalo NY 502 PM EDT Sat Aug 15 2020 NYZ021-152200- Allegany- 502 PM EDT Sat Aug 15 2020 ...STRONG THUNDERSTORMS WILL AFFECT SOUTHERN ALLEGANY COUNTY... At 500 PM EDT, a cluster of strong thunderstorms were located from Wellsville to Cuba, moving west at 10 mph. Winds in excess of 30 mph and pea size hail are possible with these storms, along with torrential rainfall. Locations impacted include... Wellsville, Alfred, Cuba, Friendship, Scio, Bolivar, Andover, Belmont, Angelica, Alma, Richburg, Stannards, Paynesville, and Little Genesee. This includes Interstate 86 between exits 28 and 31. Torrential rainfall is occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4200 7830 4233 7830 4228 7778 4200 7777 TIME...MOT...LOC 2100Z 096DEG 9KT 4211 7798 Hitchcock
Special Weather Statement
National Weather Service Buffalo NY
520 PM EDT Sat Aug 15 2020
NYZ012-020-085-152200-
Cattaraugus-Southern Erie-Wyoming-
520 PM EDT Sat Aug 15 2020
...A STRONG THUNDERSTORM WILL AFFECT WYOMING...NORTHERN CATTARAUGUS
AND SOUTHERN ERIE COUNTIES...
At 517 PM EDT, scattered thunderstorms were found from near
Perrysburg eastward through Zoar Valley to Holland, Java, and
Covington. These storms were drifting northeast at less than 10 mph.
Winds in excess of 30 mph and pea size hail are possible with these
storms along with torrential rainfall.
Locations impacted include...
Springville, Warsaw, Gowanda, Arcade, Collins, Chaffee, East
Concord, Varysburg, Concord, Yorkshire, Holland, Sardinia, Sheldon,
Covington, Eagle and Delevan.
Torrential rainfall is occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4245 7905 4256 7904 4268 7863 4287 7823
4286 7801 4269 7800 4252 7831 4244 7841
TIME...MOT...LOC 2117Z 235DEG 4KT 4258 7844
HitchcockSpecial Weather Statement National Weather Service Buffalo NY 525 PM EDT Sat Aug 15 2020 NYZ001-010-152200- Niagara-Northern Erie- 525 PM EDT Sat Aug 15 2020 ...A STRONG THUNDERSTORM WILL AFFECT NORTHERN ERIE AND SOUTH CENTRAL NIAGARA COUNTIES... At 524 PM EDT, a strong thunderstorm was located over north Amherst near the end of Interstate 990. The storm is nearly stationary. Winds in excess of 40 mph and half inch hail are possible with this storm, along with torrential rainfall. Locations impacted include... North Amherst, Pendleton, North Clarence. Torrential rainfall is occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4300 7876 4306 7881 4312 7868 4301 7862 TIME...MOT...LOC 2124Z 235DEG 2KT 4305 7873 Hitchcock
Special Weather Statement
National Weather Service Buffalo NY
603 PM EDT Sat Aug 15 2020
NYZ010>012-020-021-085-152245-
Cattaraugus-Allegany-Southern Erie-Wyoming-Genesee-Northern Erie-
603 PM EDT Sat Aug 15 2020
...THUNDERSTORMS WILL AFFECT WYOMING...NORTHERN CATTARAUGUS...
SOUTHEASTERN ERIE...NORTHWESTERN ALLEGANY AND SOUTHERN GENESEE
COUNTIES...
At 600 PM EDT, an area of strong thunderstorms was located from near
Zoar Valley and the Boston Hills eastward across much of Wyoming
County, southern Genesee County, and northwest Allegany County.
These storms were drifting northeast at less than 10 mph.
Winds in excess of 30 mph and half inch hail are possible with these
storms, along with torrential rainfall.
Locations impacted include...
Boston, Eden, Springville, Warsaw, Bennington, Colden, Gowanda,
Attica, Arcade, Franklinville, Belfast, Rushford, Chaffee, Bethany,
Alexander, and Pavilion.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4244 7906 4267 7893 4291 7836 4302 7800
4277 7797 4263 7824 4235 7798 4219 7817
4236 7848 4243 7878
TIME...MOT...LOC 2200Z 235DEG 1KT 4264 7846
HitchcockSpecial Weather Statement
National Weather Service Buffalo NY
650 PM EDT Sat Aug 15 2020
NYZ010>012-020-021-085-152345-
Cattaraugus-Allegany-Southern Erie-Wyoming-Genesee-Northern Erie-
650 PM EDT Sat Aug 15 2020
...A CLUSTER OF THUNDERSTORMS WILL AFFECT WESTERN WYOMING...NORTHERN
CATTARAUGUS...SOUTHEASTERN ERIE...NORTHWESTERN ALLEGANY AND WESTERN
GENESEE COUNTIES...
At 648 PM EDT, an area of thunderstorms was located from western
Genesee County southward through southeastern Erie, western Wyoming,
and northern Cattaraugus counties. These storms are nearly
stationary.
Winds in excess of 30 mph and pea size hail are possible with these
storm.
Locations impacted include...
East Aurora, Darien Lakes State Park, Boston, Marilla, Springville,
Pembroke, Bennington, Colden, Gowanda, Alden, Attica, Arcade,
Oakfield, Franklinville, Ashford Hollow, Chaffee, East Concord, Wales
Center, Varysburg and North Boston.
This includes Interstate 90 near exit 48A.
Torrential rainfall is also occurring with these storm, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4231 7848 4251 7904 4281 7858 4311 7838
4312 7823 4258 7820 4231 7829
TIME...MOT...LOC 2248Z 222DEG 2KT 4253 7849
FriesSpecial Weather Statement
National Weather Service Buffalo NY
712 PM EDT Sat Aug 15 2020
NYZ010-085-160015-
Southern Erie-Northern Erie-
712 PM EDT Sat Aug 15 2020
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN ERIE
COUNTY...
At 711 PM EDT, strong thunderstorms were clustered over Depew. The
storms are nearly stationary.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Cheektowaga, Clarence, Depew, Amherst, Lancaster, East Aurora,
Williamsville, Elma, Marilla, Akron, Alden, Wales Center, Elma
Center, Billington Heights and Clarence Center.
This includes Interstate 90 between exits 52 and 51, and near exit
49.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4273 7860 4284 7863 4291 7878 4299 7874
4304 7851 4287 7849 4278 7849 4278 7847
4270 7846 4269 7847
TIME...MOT...LOC 2311Z 279DEG 1KT 4293 7868
FriesThe Buffalo radar (KBUF), 2 km away, was scanning. The volume nearest the first event began at 23:15 UTC.
7 flash flood, 1 hail, 1 thunderstorm wind, 1 heavy rain. Local standard time, as filed.
Trees were reported down on Frontenac Street.
Marble Road and Potter Road were reported to be washed out by law enforcement.
Hertel Avenue near Homer Avenue was reported to have one foot of water on it with video indicating so on Snapchat, as well.
Walden Avenue and Sycamore Street was closed due to flash flooding.
Elmwood Avenue and Ferry Street was closed due to flash flooding.
Flash flooding closed Niagara Street at Ontario Street.
Rainfall of 2.12 inches was reported.
Delavan Street was reported flooded with flowing water at Harvard Street.
A swift water rescue of two people from a car took place on Sycamore Street.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2020Every state in 2020This day in weather historyWarnings in New York, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 918778, 918777, 918776, 918780, 918781, 918782, 918783, 918779, 918784, 918785.